Alert archive / Ohio / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 211, NWS Cleveland, OH

June 28, 2006Mahoning County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jun 28, 2006, 2:23 PM EDT for Mahoning County, Ohio. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2006, 2:23 PM EDT (18:23 UTC)
Expired
Jun 28, 2006, 3:06 PM EDT
In force
43 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

County Mahoning County, OH

The radar

The Pittsburgh radar (KPBZ), 76 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 2:40 PM EDTHAIL 0.752 Sw Austintown, OH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.4 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2006-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 192 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2006-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
192 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
962 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 281823
SVRCLE
OHC099-281915-
/O.NEW.KCLE.SV.W.0211.060628T1823Z-060628T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
223 PM EDT WED JUN 28 2006

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MAHONING COUNTY IN NORTHEAST OHIO

* UNTIL 315 PM EDT

* AT 213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 58 MPH.  THIS STORM WAS LOCATED 15
  MILES WEST OF CANFIELD...AND MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE YOUNGSTOWN AND BOARDMAN.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

LAT...LON 4107 8101 4091 8101 4098 8052 4113 8065

$$
1 follow-up statement
000 
WWUS51 KCLE 281906
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
305 PM EDT WED JUN 28 2006

OHC099-281915-
/O.CAN.KCLE.SV.W.0211.000000T0000Z-060628T1915Z/
MAHONING OH-
305 PM EDT WED JUN 28 2006


...THE SEVERE THUNDERSTORM WARNING FOR MAHONING COUNTY IS
CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED OUT OF MAHONING 
COUNTY. RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY 
WINDS WERE STILL POSSIBLE OTHER THUNDERSTORMS DEVELOPING ACROSS 
NORTHEAST OHIO.

LAT...LON 4107 8101 4091 8101 4098 8052 4113 8065

$$

BM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 1:43 PM EDT, 40 minutes earlier.

Area forecast discussion, Jun 28, 1:43 PM EDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
143 PM EDT WED JUN 28 2006

AVIATION(18Z-18Z)...
TWO AREAS OF CONCERN NEXT COUPLE OF HOURS.  FIRST IS LINE OF TSRA
DEVELOPING OVER ERN OH.  THIS ACTIVITY DEVELOPING ALONG AXIS OF
INSTABILITY.  STRONGEST STORMS THIS AREA SHOULD BE JUST S OF LERI
WHERE LAKE/LAND INTERACTION CREATING SLIGHTLY BETTER WIND PROFILE
NEAR THE SURFACE.  THESE STORMS SHOULD BE E OF KERI AND KYNG NEXT
COUPLE HOURS.  WILL ALSO HAVE TO MONITOR STORMS MOVING ACROSS IN AND
MI.  THESE STORMS ALSO IN AN AXIS OF INSTABILITY AND ARE BEING
HELPED ALONG BY A WEAK SURFACE COLD FRONT AND WAVE ALOFT.  EXPECT
THESE STORMS TO BECOME THE DOMINANT PLAYERS THE NEXT FEW HOURS.
VERY STEEP LAPSE RATES AND COOL TEMPS ALOFT SO HAIL WILL BE A THREAT
TODAY.  WILL TRY TO TIME THESE STORMS ACROSS NRN OH LATE THIS AFT
WITH SHORT TEMPO GROUPS.  ONCE THEY MOVE THRU...WX BEHIND SHOULD BE
FAIRLY QUIET.  COULD SEE SUM FOG AGAIN LATE TONIGHT.
&&

.SHORT TERM(TODAY-SUNDAY)...
TUES EVG/EARLY MORNING CONVECTION WEAKENING ACRS NERN OHIO AND NWRN
PA AT THIS TIME.  DP MSTR REMAINS ACRS OH/NWRN PA EARLY THIS MORNING
AND WITH VORT MOVING INTO THE AREA FM THE LOWER OHIO VALLEY ISOLD
NEW CELLS HAVE DVLPD BTWN MFD AND CMH. WITH VORT AXIS ALG A
KCLE-KCMH LN AT 12Z WOULD XPC BEST CHC FOR MORNING SHWRS TO REMAIN
EAST OF THAT LINE.  FOR THE RMNDR OF TDA THINKING FWC MOS POPS ARE
ON THE LOW SIDE AND WILL TREND FCST CLOSER TO THE MAV NUMBERS OF
HIGH CHC.  IN SHORT UPPR TROF TO OUR WEST DIGS TOWARD THE AREA
COOLING TEMPS ALF AND STEEPENING LAPSE RATES OVER A WARM MOIST AMS.
ALSO VORT MAX OVR WI SHOWING UP IN THE WATER VAPOR IMAGERY IS FCST
BY THE NAM TO DROP INTO THE AREA.  SCT TSTM WORDING FOR THE AFTN
SEEMS REASONABLE.  HAVE ALSO LOOKED AT 500-300MB DIFF VORT ADVECTION
AND Q-VECTOR DIVERGENCE FIELDS WHICH BOTH SUPPORT LIFT ACRS THE ERN
HALF OF THE AREA THIS EVG/ERY TNGT SO WL CONT WITH CRNT FCST OF 40
POPS EAST AND 30 POPS WEST. THURSDAY THE TROF AXIS CROSSES THE AREA
FM WEST TO EAST.  GFS SHOWS AMS MOST UNSTBL IN THE MORNING WITH -4-6
LIS ACRS THE ERN HALF OF THE AREA IN THE MORNING FOLLOWED BY MORE
STBL NUMBERS IN THE AREA ALG WITH DRIER AIR MOVG IN FM THE WEST.
AGAIN SEE THE BEST CHC FOR PCPN EAST.  ANY REMAINING CONVECTION WILL
DRY UP ERY THURSDAY NIGHT AS STG NVA MOVES ACRS THE AREA ON THE BACK
SIDE OF THE TROF.  WL CONT DRY ON FRIDAY WITH SFC HIGH AND
SUBSIDENCE ACRS THE AREA.  GFS MORE AGRESSIVE WITH DP MSTR RETURNING
FM THE SW WITH A WRMFNT ON SATURDAY VS THE NAM. AT THIS TIME WILL
INCREASE POPS FOR THE AFTN SAT TO 40 AND CONT SAT NIGHT AND GO WITH
50 ON SUNDAY WITH CDFNT DROPS BACK ACRS THE AREA.

&&

.LONG TERM (FRIDAY THROUGH TUESDAY)...
THE MODELS ARE SUGGESTING W-NW FLOW THRU THE WKND WITH A FRONTAL
BOUNDARY NEARBY WHICH WILL BE CAUSE FOR CONCERN ESPECIALLY IF
WIDESPREAD CONVECTION CAN OCCUR. AN ECWMF AND MREF BLEND WOULD
SUGGEST THAT THE SRN EDGE OF THE WESTERLIES WILL BE OVER THE SRN
GREAT LAKES THIS WKND WITH +20C 850MB AIRMASS JUST SOUTH OF THE
AREA...AND A BOUNDARY/FRONT STALLING OUT OVER CENTRAL OH. THIS WOULD
AT LEAST SUGGEST THE POSSIBILITY OF MCS ACTIVITY MOVING THRU THE
REGION WITH HVY RAINFALL AND SVR WX POSSIBLE SAT INTO SUNDAY. SPC
DAY 4-8 OUTLOOK HAS SEVERE POTENTIAL OUTLOOK NEARBY. WL THEREFORE
KEEP CHC POPS THRU THE WKND...AND NOT GET INTO MUCH
TIMING...ALTHOUGH EXPECT THERE WILL BE PERIODS OF DRY WX. THE GFS
SUGGESTS A MORE AMPLIFIED TROUGH IN DAYS 6 AND 7 COMPARED TO THE
ECWMF. THE ENSEMBLE FCSTS SUGGEST A SIMILAR SCENARIO WHICH MAY ALLOW
FOR THE FRONT TO SHIFT FAR ENOUGH SOUTH MON/TUE TO ALLOW FOR DRY NW
FLOW ACROSS THE REGION. FOR NOW...HAVE OPTED TO CONTINUE A DRY FCST
FOR MONDAY AND CONTINUE DRY FOR THE 4TH OF JULY. HOWEVER...IF THE
GFS TRENDS TOWARD A FLATTER ECMWF SOLN...POPS WILL LIKELY NEED TO BE
INTRODUCED FOR THIS TIME PERIOD AS WELL.

TEMPS WILL LIKELY BE ABOVE NORMAL FOR THE WKND /ESPECIALLY
SATURDAY/...THEN NEAR NORMAL FOR MON AND TUE.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
.OH...NONE.
.PA...NONE.

&&

SHORT TERM...TK
LONG TERM...MRD
AVIATION...KUBINA
Hazardous weather outlook, Jun 28, 6:13 AM EDT, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
613 AM EDT WED JUN 28 2006

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-291015-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-
TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-
MARION-MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-CRAWFORD PA-
613 AM EDT WED JUN 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHERN
OHIO AND NORTHWEST PENNSYLVANIA. WIND AND HAIL WILL BE THE PRIMARY
THREAT.

IN ADDITION SOME THUNDERSTORMS COULD PRODUCE BRIEF HEAVY RAIN.
WHILE WIDESPREAD FLOODING IS NOT ANTICIPATED LOCALIZED PONDING OF
WATER IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE EXPECTED THURSDAY AND AGAIN DURING THE WEEKEND
AND WILL NEED TO BE MONITORED FOR RAINFALL AMOUNTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY AND TONIGHT.

LEZ142>149-162>169-291015-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-
GENEVA-ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
MAUMEE BAY OH TO RENO BEACH OH BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OH BEYOND 5 NM OF SHORE-
THE ISLANDS TO VERMILION OH BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OH BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OH BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OH BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OH BEYOND 5 NM OF SHORE-
CONNEAUT OH TO RIPLEY NY BEYOND 5 NM OF SHORE-
613 AM EDT WED JUN 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT

SOME THUNDERSTORMS COULD BECOME SEVERE TODAY AND TONIGHT. WINDS
AND WAVES WILL BE HIGHER IN AND NEAR THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 3:03 PM EDTSevere Thunderstorm WarningCLETrumbull27 min
Jun 28, 3:58 PM EDTSevere Thunderstorm WarningCLEHolmes24 min
Jun 28, 4:59 PM EDTSevere Thunderstorm WarningCLEWood61 min
Jun 28, 6:09 PM EDTSevere Thunderstorm WarningCLECuyahoga66 min
Jun 28, 6:42 PM EDTSevere Thunderstorm WarningCLEGeauga63 min
Jun 28, 7:29 PM EDTSevere Thunderstorm WarningCLEAshtabula76 min
Jun 28, 7:33 PM EDTSpecial Marine WarningCLE117 min
Jun 28, 7:34 PM EDTSevere Thunderstorm WarningCLECuyahoga26 min
Jun 28, 7:48 PM EDTSevere Thunderstorm WarningCLEWayne57 min
Jun 28, 7:53 PM EDTSevere Thunderstorm WarningCLEHolmes67 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.